Indian Journal of Critical Care Medicine

Register      Login

SEARCH WITHIN CONTENT

FIND ARTICLE

Volume / Issue

Online First

Archive
Related articles

VOLUME 11 , ISSUE 4 ( October, 2007 ) > List of Articles

CASE REPORT

Rhabdomyolysis due to hair dye poisoning: An emerging threat

Krishnaswamy Sampathkumar, Yesudas Santhakumari Sooraj, Rajappannair Prabha Ajeshkumar, Amol Ramesh Mahaldar, Ramakrishnan Muthiah

Keywords : Acute renal failure, hair dye, rhabdomyolysis

Citation Information : Sampathkumar K, Sooraj YS, Ajeshkumar RP, Mahaldar AR, Muthiah R. Rhabdomyolysis due to hair dye poisoning: An emerging threat. Indian J Crit Care Med 2007; 11 (4):212-214.

DOI: 10.4103/0972-5229.37717

License: CC BY-ND 3.0

Published Online: 01-10-2007

Copyright Statement:  Copyright © 2007; Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

Rhabdomyolysis can be caused by a variety of physical, chemical, metabolic, infective and toxic causes. We present two patients who developed rhabdomyolysis after consumption of hairdye containing paraphenylene diamine. Both of them developed renal, liver and respiratory failure requiring renal replacement. We were able to save one patient whereas the other died. Intentional hair dye poisoning is an emerging threat. Early recognition of the complications and prompt treatment is necessary for a successful outcome.


PDF Share
  1. Acute renal failure following Paraphenylene diamine poisoning: A case report and review. Ren Fail 2004;26:329-32.
  2. Clinical Manifestations of systemic paraphenylene diamine intoxication. J Nephrol 2005;18:308-11.
  3. The effect of a p-phenylenediamine containing hair dye on the Ca2+ mobilization in the chemically skinned skeletal muscle of the rat. Nippon Hoigaku Zassi 1992;46:132-40.
  4. A case of membranous nephropathy exacerbated after the use of hair dye. Nephron 1996;74:449-51.
  5. Acute renal failure following paraphenylene diamine [hair dye] poisoning: Report of two cases. J Med 1982;13:131-7.
  6. Acute tubular necrosis associated with propylene glycol from concomitant administration of intravenous lorazepam and trimethoprim-sulfamethoxazole. Pharmacotherapy 2003;23:1190-4.
  7. Propylene glycol-induced proximal renal tubular cell injury. Am J Kidney Dis 1997;30:134-9.
  8. Fatal renal failure caused by diethylene glycol in paracetamol elixir: The Bangladesh epidemic. BMJ 1995;311:88-91.
PDF Share
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.